Nebraska, 2022

Hail and Damaging Winds in Nebraska, July 27, 2022

July 27, 2022 · NWS LBF · 4 events in 3 counties and zones

Supercells moved through southwest Nebraska during the late evening of July 27, producing severe hail and wind gusts, some significant up to 80 mph.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LBF wrote it up.

Supercells moved through southwest Nebraska during the late evening of July 27, producing severe hail and wind gusts, some significant up to 80 mph.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before the first event at Jul 27, 4:26 PM MST, 2 hours 33 minutes earlier.

Area forecast discussion, Jul 27, 4:26 PM MST, 2 hours 33 minutes before
Area Forecast Discussion
National Weather Service North Platte NE
626 PM CDT Wed Jul 27 2022

.SHORT TERM...(This evening through Thursday night)
Issued at 332 PM CDT Wed Jul 27 2022

A weak area of surface low pressure is located across northeast CO
this afternoon. A weak stationary front extends east of this low
pressure across northern KS. A band of mid-level showers continue to
track southeast in the wake of an earlier, small complex of storms
that moved southeast across the Panhandle into far southwest NE. A
secondary boundary extends across northern NE and separates higher
dew points to the south and lower northward into SD. A few high
based thunderstorms could evolve across portions of southern SD and
drift into northern NE late this afternoon. The other more
significant storm potential would be across the Panhandle into
northern CO and far southwest NE. The earlier convection from this
morning has created an outflow boundary (which has now stalled) from
near Scottsbluff to Sidney and then southeastward into northwest KS.
This boundary may drift back northward into areas south of I-80
across southwest NE this evening, where several CAM members develop
convection and then track a complex of storms southeastward from
there into northern KS overnight. Initially, supercells and
potential severe, will transition to more of a heavy rain threat as
the complex moves into northern KS. Otherwise the activity across
northern NE should generally be weaker and more isolated and
dissipate by mid evening.

Surface high pressure will push southeast through the MO River
Valley Thursday into Thursday night. This will push the boundary
currently located across northern KS farther south into OK. The
focus for rainfall will also be confined to areas to the south and
southwest nearer the frontal boundary. Otherwise continued
comfortable temperatures with the reinforcing surface high pushing
in from Canada. In fact, dew points likely lowering into the 40s
across portions of northern NE.

.LONG TERM...(Friday through Wednesday)
Issued at 332 PM CDT Wed Jul 27 2022

An upper area of low pressure that has been centered near Hudson Bay
will shift eastward by the weekend. Meanwhile the upper ridge across
the western CONUS will begin to build farther to the east across the
Rockies. A weak, nearly stationary front will remain located
across the High Plains from western KS into the NE Panhandle.
Several rounds of showers/thunder are expected across this area
into the weekend. Unfortunately the main focus for precipitation
looks to remain mostly south and southwest of our area. The heat
will gradually build back into the area as the upper level high
builds toward the Central Plains next week. High temperatures will
be back into the 90s to lower 100s Monday through Wednesday.

&&

.AVIATION...(For the 00Z TAFS through 00Z Thursday evening)
Issued at 614 PM CDT Wed Jul 27 2022

Scattered thunderstorms have started to develop across the
Panhandle into the Sandhills and will spread south through the
evening and overnight hours tonight. Thunderstorms may linger
across SW Nebraska around sunrise, however confidence is too low
for inclusion at KLBF at this time. Future additional inclusion
of TS at LBF is possible. VFR conditions are expected to prevail,
however MVFR conditions are possible within thunderstorms. Winds
will shift from being generally southerly to the north once a
frontal boundary moves through the area during the early morning
hours.

&&

.LBF WATCHES/WARNINGS/ADVISORIES...
None.
&&

SHORT TERM...Taylor
LONG TERM...Taylor
AVIATION...Brown/Viken
Hazardous weather outlook, Jul 27, 6:49 PM MST, 10 minutes before
Hazardous Weather Outlook
National Weather Service North Platte NE
849 PM CDT Wed Jul 27 2022

NEZ004>010-022>029-035>038-056>059-069>071-094-281200-
Sheridan-Eastern Cherry-Keya Paha-Boyd-Brown-Rock-Holt-Garden-
Grant-Hooker-Thomas-Blaine-Loup-Garfield-Wheeler-Arthur-McPherson-
Logan-Custer-Deuel-Keith-Perkins-Lincoln-Chase-Hayes-Frontier-
Western Cherry-
849 PM CDT Wed Jul 27 2022 /749 PM MDT Wed Jul 27 2022/

This Hazardous Weather Outlook is for portions of western and
north central Nebraska.

.DAY ONE...TONIGHT.

A Severe Thunderstorm Watch is in effect for portions of southwest
Nebraska until 2AM CDT/1AM MDT. Damaging winds and large hail are
the primary threats. Localized heavy rainfall will be possible
for southwest Nebraska and the southern Sandhills.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed through tonight.

&&

Get your weather, hydrological, and climate information at
http://www.weather.gov/northplatte

In the hours before

Special weather statement, Jul 27, 3:50 PM MST, 3 hours 9 minutes before
Special Weather Statement
National Weather Service North Platte NE
450 PM MDT Wed Jul 27 2022

NEZ004-022-272330-
Sheridan NE-Garden NE-
450 PM MDT Wed Jul 27 2022

...A strong thunderstorm will impact portions of northwestern Garden
and southwestern Sheridan Counties through 530 PM MDT...

At 449 PM MDT, Doppler radar was tracking a strong thunderstorm near
Wild Horse Butte, or 8 miles northeast of Alliance, moving southeast
at 30 mph.

HAZARD...Wind gusts up to 50 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Antioch, Miles Lake, Wickson Lake, Patterson Lake, Lakeside, Herman
Lake, Krause Lake and Tralnor Lake.

This includes Highway 2 between mile markers 96 and 111.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4234 10266 4196 10233 4181 10268 4200 10268
      4201 10270 4209 10270 4210 10274 4230 10275
TIME...MOT...LOC 2249Z 322DEG 27KT 4219 10277

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH

Brown
Special weather statement, Jul 27, 4:29 PM MST, 2 hours 30 minutes before
Special Weather Statement
National Weather Service North Platte NE
529 PM MDT Wed Jul 27 2022

NEZ004-022-280015-
Sheridan NE-Garden NE-
529 PM MDT Wed Jul 27 2022

...A strong thunderstorm will impact portions of northern Garden and
south central Sheridan Counties through 615 PM MDT...

At 529 PM MDT, Doppler radar was tracking a strong thunderstorm 8
miles southeast of Antioch, or 19 miles southeast of Alliance, moving
southeast at 25 mph.

HAZARD...Wind gusts up to 50 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Crescent Lake National Wildlife Refuge, Richardson Lake, Miles Lake,
Mumper, Patterson Lake, Lakeside, Herman Lake, Deer Lake, Adams
Flats, Britton Lake and Tralnor Lake.

This includes the following highways...
 Highway 250 between mile markers 1 and 2.
 Highway 2 between mile markers 107 and 112.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4200 10267 4209 10242 4174 10208 4156 10263
      4174 10264 4175 10267 4177 10268
TIME...MOT...LOC 2329Z 322DEG 24KT 4197 10252

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH

Brown
Special weather statement, Jul 27, 5:04 PM MST, 1 hour 55 minutes before
Special Weather Statement
National Weather Service North Platte NE
604 PM MDT Wed Jul 27 2022

NEZ022-035-280045-
Arthur NE-Garden NE-
604 PM MDT Wed Jul 27 2022

...A strong thunderstorm will impact portions of west central Arthur
and eastern Garden Counties through 645 PM MDT...

At 603 PM MDT, Doppler radar was tracking a strong thunderstorm near
Crescent Lake National Wildlife Refuge, or 23 miles north of Oshkosh,
moving southeast at 30 mph.

HAZARD...Wind gusts up to 50 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Crescent Lake National Wildlife Refuge, Rackett, Bourquim Hill,
Dogtown Flats, Deer Lake, Adams Flats and Britton Lake.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4174 10247 4185 10219 4154 10185 4138 10226
TIME...MOT...LOC 0003Z 322DEG 24KT 4175 10230

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH

Brown
Special weather statement, Jul 27, 5:40 PM MST, 1 hour 19 minutes before
Special Weather Statement
National Weather Service North Platte NE
640 PM MDT Wed Jul 27 2022

NEZ022-035-056-057-280130-
Deuel NE-Arthur NE-Garden NE-Keith NE-
640 PM MDT Wed Jul 27 2022

...Strong thunderstorms will impact portions of southwestern Arthur,
northwestern Keith, southeastern Garden and northeastern Deuel
Counties through 730 PM MDT...

At 640 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from 14 miles west of Arthur to 9 miles north of
Lewellen to near Oshkosh. Movement was southeast at 30 mph.

HAZARD...Wind gusts up to 50 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Oshkosh, Lewellen, Lemoyne, Eagle Gulch Campground, Ruthon, Clear
Creek State Wildlife Management Area, Otter Creek Campground, Lake
View Campground, Ash Hollow State Historical Park, Belmar, Bourquim
Hill, Bluewater Battlefield State Historical Park and Windlass Hill.

This includes the following highways...
 Highway 61 between mile markers 100 and 110.
 Highway 92 between mile markers 115 and 138.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If on or near Lake McConaughy, get out of the water and move indoors
or inside a vehicle. Remember, lightning can strike out to 10 miles
from the parent thunderstorm. If you can hear thunder, you are close
enough to be struck by lightning. Move to safe shelter now! Do not
be caught on the water in a thunderstorm.

Persons in campgrounds should consider seeking sturdy shelter until
these storms pass.

&&

LAT...LON 4128 10161 4109 10222 4154 10242 4169 10199
TIME...MOT...LOC 0038Z 335DEG 27KT 4157 10197 4147 10213 4145 10237

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH

Brown

The radar

The North Platte radar (KLNX), 155 km away, was scanning. The volume nearest the first event began at 02:01 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind, 1 hail. Local standard time, as filed.

Hail, Keith

When
July 27, 6:59 PM MST
Where
Keith County, 6.8 mi W of Brule
Measured
1 in hail
Reported by
Public
Coordinates
41.090, -102.030

Public reported quarter size hail northeast of Big Springs.

Thunderstorm Wind, Keith

When
July 27, 7:02 PM MST
Where
Keith County, 4.23 mi E of Ogallala Arpt
Measured
54 kt (62 mph) measured gust
Reported by
Storm Chaser
Coordinates
41.060, -101.720

A storm chaser measured a 62 mph wind gust with an anemometer south of Ogallala.

Thunderstorm Wind, Chase

When
July 27, 8:14 PM MST
Where
Chase County, (Iml)imperial Arpt
Measured
70 kt (81 mph) measured gust
Reported by
ASOS
Coordinates
40.520, -101.620

Imperial Airport ASOS measured an 81 mph wind gust.

Thunderstorm Wind, Lincoln

When
July 27, 10:40 PM CST
Where
Lincoln County, 2.81 mi N of North Platte
Measured
59 kt (68 mph) measured gust
Reported by
Mesonet
Coordinates
41.190, -100.770

A mesonet station recorded a 68 mph wind gust north of North Platte.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2022Every state in 2022This day in weather historyWarnings in Nebraska, July 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1042418, 1042419, 1042420, 1042421.